A 63-year-old woman with a history of long-standing depression, maintained on escitalopram, presented with altered mental status. Patient had recently been prescribed dextromethorphan-promethazine cough syrup 2 weeks prior for an upper respiratory tract infection. On admission, she was lethargic and obtunded and found to have inducible myoclonus on examination. The rest of her physical exam was unremarkable. Pertinent lab and imaging findings showed QTc prolongation on ECG, negative electroencephalogram and CT head findings, essentially normal blood tests and a negative toxicology screen. The patient was admitted to the step down unit for close observation; both escitalopram and the cough syrup were suspended and was supportively managed. Overnight the patient's mental status improved and the serial EcGs showed resolution of the prolonged QTc. Patient was discharged home without further complication.
- drugs and medicines
- drug interactions
- psychiatry(drugs and medicines)
- general practice/family medicine
Statistics from Altmetric.com
Contributors The contributing authors VA and PD have no conflict of interests. We thank our faculty attending, WG, for guidance and feedback of this report; and thank WW for her valuable contributions to this report as well.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.